Alert archive / Wisconsin / Special Weather Statements in 2017
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 21, 2017, 8:09 AM CDT for Dunn County, Wisconsin. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2017, 8:09 AM CDT (13:09 UTC)
- Expired
- Aug 21, 2017, 8:45 AM CDT
- In force
- 36 min
- Issued by
- NWS Twin Cities, MN
County Dunn County, WI
The radar
The Minneapolis radar (KMPX), 123 km from the middle of the area, began a volume at 13:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 1.2 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1321 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
762 WWUS83 KMPX 211309 SPSMPX Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 809 AM CDT MON AUG 21 2017 WIZ023>025-211345- Pierce-St. Croix-Dunn- 809 AM CDT MON AUG 21 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PIERCE...CENTRAL DUNN AND SOUTHEASTERN ST. CROIX COUNTIES... At 809 AM CDT, a strong thunderstorm was located near Weston, or 12 miles west of Menomonie, moving east at 40 mph. Nickel size hail and heavy rainfall is possible with this storm. Locations impacted include... Menomonie, Colfax, Elk Mound, Elmwood, Knapp, Wheeler, Weston, Wilson, Cedar Falls, Tainter Lake, Menomonie Airport and Hoffman Hills Rec Area. This includes Interstate 94 in Wisconsin between mile markers 25 and 56. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4478 9222 4493 9229 4512 9165 4482 9166 TIME...MOT...LOC 1309Z 253DEG 34KT 4487 9216 $$ jrb
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 21, 5:57 AM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, Aug 21, 5:57 AM CDT, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 557 AM CDT Mon Aug 21 2017 .SHORT TERM...(Today and tonight) Issued at 334 AM CDT Mon Aug 21 2017 The short term concerns are convective/severe potential early and again later this afternoon along frontal boundary. Initially, SPC mesoscale analysis is showing MUCAPE to 2000 J/kg, mid level lapse rates to 7.5 C/km and deep layer shear to 40kts in the vicinity of the nearly stationary frontal boundary over northern Iowa/Southeast MN. Scattered showers/storms developed shortly after 3 AM into south central Minnesota, close to overall track of the HRRR. Some of these storms could contain hail and gusty winds during the morning. This short term CAM lifts the area of showers/storms northeast affecting the southeast corner of the state and moving into west central Wisconsin. We will mention scattered showers/storms as this moves through the area through about 16z. Meanwhile the Dakotas trough has developed some scattered convection as well. As it approaches the west we will have to include some chance PoPs for that later morning/afternoon. As it moves into Minnesota the surface boundary may work a bit farther north during the day and will continue the threat of thunderstorms along across the east and south into this evening. The severe threat remains over the far south into west central Wisconsin into the evening the trough moves through, pushing the front to the southeast. Not anticipating great viewing for the eclipse because of the convective threat and overall clouds expected. .LONG TERM...(Tuesday through Sunday) Issued at 334 AM CDT Mon Aug 21 2017 Troughing aloft over the eastern half of the CONUS with high pressure at the surface regionally will yield continued cool temperatures during the long term forecast period. With respect to precipitation, chances will be low/limited into next Friday given the dominance of surface high pressure, but then the arrival of a surface trough next weekend brings increased shower and thunderstorm chances. The period starts out cool and dry, with highs in the upper 60s to mid 70s on Tuesday and Wednesday. Wednesday afternoon into Thursday weak ripples on the western periphery of the aforementioned eastern trough could spawn a few showers, but precip amounts and coverage would be very light. By Friday evening there is relatively decent agreement amongst the models that a surface trough will be bisecting the central Dakotas, with a shortwave trough approaching from the northwest on the heels of the eastern trough. As spokes of energy associated with the trough to the northwest pivot across the area over the weekend along with the surface trough, more widespread shower and thunderstorm activity is expected. For now have kept precip chances around 40 percent for the weekend, but will most likely be able to bump those up once timing details are more certain with subsequent model runs. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 600 AM CDT Mon Aug 21 2017 Looks like scattered convection will clip the eastern taf sights this morning. Some MVFR cigs possible to the souther closer to the surface front affecting mainly KMKT this morning. Then next surge of convection rides from west to east over the area later this afternoon/evening. Did mention some TEMPO thunder over the eastern areas. Then clearing overnight. Some small threat of fog mainly to the east...but expect drier air to work south with the high pressure building in. KMSP...Couple of periods of thunder psbl. FM 13z-15z or so and then again after 20z and ending through 02z or so. Then vfr rest of period. /OUTLOOK FOR KMSP/ TUE night...VFR. Wind NW 10 kts. WED...VFR. Wind N 5 kts. THU...VFR. Wind SE 5 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...DWE LONG TERM...LS AVIATION...DWE
Hazardous weather outlook, Aug 21, 3:59 AM CDT, 4 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 359 AM CDT Mon Aug 21 2017 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 220900- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 359 AM CDT Mon Aug 21 2017 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight Scattered thunderstorms are expected today into this evening across central and south central Minnesota and west central Wisconsin. A few of these storms could produce severe weather, primarily over southern Minnesota. Damaging winds, large hail and heavy rainfall are the primary threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are expected periodically from Friday night through Sunday. Although predictability regarding timing and location is low at this time, severe weather appears possible over the weekend. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will may be needed over southern Minnesota today into this evening.
In the hours before
Special weather statement, Aug 21, 3:51 AM CDT, 4 hours 18 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 351 AM CDT MON AUG 21 2017 MNZ092-093-210930- Freeborn-Faribault- 351 AM CDT MON AUG 21 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FREEBORN AND SOUTHEASTERN FARIBAULT COUNTIES... At 351 AM CDT, a strong thunderstorm was located over Rake, or 21 miles northwest of Forest City, moving east at 30 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Emmons, Bricelyn, Mansfield, Frost, Kiester, Brush Creek, Walters and Baroda. This includes the following highways... Interstate 90 between mile markers 127 and 145. U.S. Highway 169 between mile markers 6 and 8. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4362 9411 4373 9364 4350 9346 4350 9405 TIME...MOT...LOC 0851Z 252DEG 26KT 4351 9390 DWE
Special weather statement, Aug 21, 4:30 AM CDT, 3 hours 39 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 430 AM CDT MON AUG 21 2017 MNZ093-211015- Freeborn- 430 AM CDT MON AUG 21 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FREEBORN COUNTY... At 430 AM CDT, a strong thunderstorm was located near Emmons, or 10 miles southwest of Albert Lea, moving east at 20 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Albert Lea, Glenville, Emmons, Hayward, Mansfield, Twin Lakes, Conger and Myrtle. This includes the following highways... Interstate 35 between mile markers 1 and 11. Interstate 90 between mile markers 166 and 170. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4363 9362 4367 9313 4350 9314 4350 9363 TIME...MOT...LOC 0930Z 271DEG 18KT 4354 9353 DWE
Special weather statement, Aug 21, 6:38 AM CDT, 1 hour 31 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 638 AM CDT MON AUG 21 2017 MNZ069-070-077-078-211230- Dakota-Rice-Goodhue-Scott- 638 AM CDT MON AUG 21 2017 ...A STRONG THUNDERSTORM WILL AFFECT DAKOTA...SOUTHEASTERN SCOTT... NORTHWESTERN GOODHUE AND NORTHERN RICE COUNTIES... At 637 AM CDT, a strong thunderstorm was located near Randolph, or 11 miles north of Northfield, moving east at 35 mph. Winds in excess of 30 mph and nickel size hail are possible with this storm. Locations impacted include... Red Wing, Lakeville, Hastings, Farmington, Prescott, Cannon Falls, Webster, Welch, Elko New Market, Castle Rock, Hampton and Randolph. This includes the following highways... Interstate 35 between mile markers 70 and 80. U.S. Highway 61 between mile markers 93 and 104. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4464 9349 4475 9280 4453 9252 4447 9337 TIME...MOT...LOC 1137Z 260DEG 33KT 4460 9309 LS
Special weather statement, Aug 21, 6:43 AM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
643 AM CDT MON AUG 21 2017
MNZ078-211215-
Goodhue-
643 AM CDT MON AUG 21 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL GOODHUE COUNTY...
At 643 AM CDT, a strong thunderstorm was located near Hader, or 17
miles southwest of Red Wing, moving northeast at 15 mph.
Nickel size hail is possible with this storm.
Locations impacted include...
Zumbrota, Goodhue, Bellechester and Hader.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4426 9275 4437 9282 4453 9256 4437 9244
4437 9254 4432 9255
TIME...MOT...LOC 1143Z 241DEG 14KT 4434 9275
LSLocal storm report, Aug 21, 6:55 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
655 AM CDT MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 AM HAIL 4 NNE ELKO NEW MARKET 44.62N 93.29W
08/21/2017 M0.88 INCH SCOTT MN TRAINED SPOTTER
DIME TO NICKEL SIZED HAIL REPORTED NEAR
INTERSECTION OF PILLSBURY AVE. AND 225TH ST.
E. NEAR LAKEVILLE.
&&
MKMSpecial weather statement, Aug 21, 8:09 AM CDT, 0 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 809 AM CDT MON AUG 21 2017 WIZ023>025-211345- Pierce-St. Croix-Dunn- 809 AM CDT MON AUG 21 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PIERCE...CENTRAL DUNN AND SOUTHEASTERN ST. CROIX COUNTIES... At 809 AM CDT, a strong thunderstorm was located near Weston, or 12 miles west of Menomonie, moving east at 40 mph. Nickel size hail and heavy rainfall is possible with this storm. Locations impacted include... Menomonie, Colfax, Elk Mound, Elmwood, Knapp, Wheeler, Weston, Wilson, Cedar Falls, Tainter Lake, Menomonie Airport and Hoffman Hills Rec Area. This includes Interstate 94 in Wisconsin between mile markers 25 and 56. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4478 9222 4493 9229 4512 9165 4482 9166 TIME...MOT...LOC 1309Z 253DEG 34KT 4487 9216 jrb
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 10:09 PM CDT | Special Weather Statement | MPX | Wabasha | 36 min |
| Aug 21, 3:51 AM CDT | Special Weather Statement | MPX | Faribault | 39 min |
| Aug 21, 4:30 AM CDT | Special Weather Statement | MPX | Freeborn | 45 min |
| Aug 21, 6:38 AM CDT | Special Weather Statement | MPX | Dakota | 52 min |
| Aug 21, 6:43 AM CDT | Special Weather Statement | MPX | Goodhue | 32 min |
| Aug 21, 10:04 AM CDT | Special Weather Statement | MPX | Yellow Medicine | 26 min |
| Aug 21, 11:24 AM CDT | Special Weather Statement | MPX | Yellow Medicine | 36 min |
| Aug 21, 1:05 PM CDT | Special Weather Statement | MPX | Nicollet | 40 min |
| Aug 21, 1:40 PM CDT | Special Weather Statement | MPX | Le Sueur | 35 min |
Nearby
Special Weather Statements in Wisconsin, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.